Learn something new every day
More Info... by email
Many patients suffering from arthritis pain and other chronic conditions take regular doses of non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin, naproxen and ibuprofen. While these drugs can help relieve pain and inflammation, long-term use can lead to damage to the lining of the stomach and intestinal tract. To combat this risk, NSAIDs can be combined with a class of drugs known as protein pump inhibitors (PPIs). These drugs help to reduce the amount of acid produced in the stomach and lessen the damage caused by long-term NSAID use. PPIs have their own set of side effects, including an increased risk of hip fractures, so it is important to consult with a doctor to discuss the advantages and disadvantages of this treatment before using an NSAID and PPI in combination.
NSAIDs such as aspirin are among the most commonly used drugs and are recommended for a variety of injuries and ailments. Patients suffering from arthritis or who are at risk of a stroke or heart attack caused by clot formation often take NSAIDs for long periods of time to help treat these medical conditions. NSAIDs make up the only class of drugs capable of suppressing a cyclooxygenase enzyme known as COX-1, which is responsible for inflammation in the human body. This COX-1 enzyme also helps produce compounds that protect the lining of the stomach and intestines from digestive acid. NSAIDs also can damage the lining of the gastrointestinal tract directly, thus prompting drug researchers to consider administering an NSAID and PPI in combination.
While there are several categories of drugs that can help reduce stomach acid and promote the healing of damage done by NSAIDs, PPIs have been the most effective treatment for many patients. By using an NSAID and PPI in combination, the patient may have fewer gastrointestinal side effects, including ulcers and acid reflux disease. Patients may take an NSAID and PPI separately or receive a prescription for both drugs in one pill or tablet.
Patients taking PPIs are at risk for a number of minor side effects and some more severe adverse reactions. One notable side effect is the increased risk for hip and other bone fractures. This is a greater problem for older patients who may already have weak bones because of osteoporosis or osteoarthritis. Patients considering the long-term use of an NSAID and PPI should speak with their primary care physician about the pros and cons of each of these drugs before beginning a treatment regime.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!